FDA Drug Safety Podcast: FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning
Welcome to FDA Drug Safety Podcasts for health care professionals. This is Lesley Navin, Advanced Practice Nurse from the Division of Drug Information.
On August 31, 2016, FDA announced that a review has found that the growing use of combining opioid medicines with benzodiazepines and other drugs that depress the central nervous system (CNS) has resulted in serious side effects, including slowed or difficult breathing and deaths. Opioids are used to treat pain and cough; and benzodiazepines are used to treat anxiety, insomnia, and seizures. In an effort to decrease the use of opioids and benzodiazepines, or opioids and other CNS depressants, together, we are adding Boxed Warnings, our strongest warnings, to the drug labeling of prescription opioid pain and prescription opioid cough medicines, and benzodiazepines.
Health care professionals should limit prescribing opioid pain medicines with benzodiazepines or other CNS depressants to patients for whom alternative treatment options are inadequate. If these medicines are prescribed together, limit the dosages and duration of each drug to the minimum possible while achieving the desired clinical effect. Warn patients and caregivers about the risks of slowed or difficult breathing and/or sedation, and the associated signs and symptoms. Avoid prescribing prescription opioid cough medicines for patients taking benzodiazepines or other CNS depressants, including alcohol.
We conducted and reviewed several studies showing serious risks associated with the combined use of opioids and benzodiazepines, other CNS depressants, or alcohol. Based on these data, we are requiring new or revised patient Medication Guides and changes to several sections of the labeling. These changes include the new Boxed Warnings and revisions to the Warnings and Precautions, Drug Interactions, and Patient Counseling Information sections of the labeling.
We are continuing to evaluate the evidence regarding combined use of benzodiazepines or other CNS depressants with medication-assisted therapy (MAT) drugs used to treat opioid addiction and dependence. We are also evaluating whether labeling changes are needed for other CNS depressants, and will update the public when more information is available.
Report side effects involving opioids, benzodiazepines, or other medicines to FDA’s MedWatch program at www.fda.gov/medwatch.
A link to the full communication detailing specific information for health care professionals, a list of prescription opioid medicines, a list of Benzodiazepines and other CNS depressants, and the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens. Thank you for listening.
- FDA Drug Safety Communication: FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning
- FDA Drug Safety Podcast: FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning